Show simple item record Gemmell, Amber P. Borchers, Tanja E. Marcus, Jeffrey M. 2015-05-14T16:10:07Z 2015-05-14T16:10:07Z 2014-10-12
dc.identifier.citation Amber P. Gemmell, Tanja E. Borchers, and Jeffrey M. Marcus, “Molecular Population Structure of Junonia Butterflies from French Guiana, Guadeloupe, and Martinique,” Psyche, vol. 2014, Article ID 897596, 21 pages, 2014. doi:10.1155/2014/897596
dc.description.abstract Up to 9 described species of Junonia butterflies occur in the Americas, but authorities disagree due to species similarities, geographical and seasonal variability, and possible hybridization. In dispute is whether Caribbean Junonia are conspecific with South American species. Cytochrome oxidase I (COI) barcodes, wingless (wg) sequences, and Randomly Amplified Fingerprints (RAF) were studied to reveal Junonia population structure in French Guiana, Guadeloupe, Martinique, and Argentina. Phylogenetic analysis of COI recovered 2 haplotype groups, but most Junonia species can have either haplotype, so COI barcodes are ambiguous. Analysis of nuclear wingless alleles revealed geographic patterns but did not identify Junonia species. Nuclear RAF genotyping distinguished 11 populations of Junonia arranged into 3 clusters. Gene flow occurs within clusters but is limited between clusters. One cluster included all Argentinian samples. Two clusters included samples from French Guiana, Martinique, and Guadeloupe and appear to be divided by larval host plant use (Lamiales versus Scrophulariales). Many Junonia taxa were distributed across populations, possibly reflecting patterns of genetic exchange. We had difficulty distinguishing between the Caribbean forms J. zonalis and J. neildi, but we demonstrate that Caribbean Junonia are genetically distinct from South American J. evarete and J. genoveva, supporting the taxonomic hypothesis that they are heterospecific.
dc.title Molecular Population Structure of Junonia Butterflies from French Guiana, Guadeloupe, and Martinique
dc.type Journal Article
dc.language.rfc3066 en
dc.description.version Peer Reviewed
dc.rights.holder Copyright © 2014 Amber P. Gemmell et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. 2015-03-29T13:26:48Z

Files in this item

This item appears in the following Collection(s)

  • Research Publications [1138]
    This collection contains full text research publications authored or co-authored by University of Manitoba researchers.

Show simple item record

View Statistics